Non-cardiac drugs that interfere with the electrical activity controlling the heartbeat are associated with a three-fold risk of sudden cardiac death, according to Dutch research published (Wednesday 11 May) in Europe's leading cardiology journal, the European Heart Journal.
In a study of 775 cases of sudden cardiac deaths and over 6,000 matched controls in the Netherlands the researchers found that the use of certain anti-psychotic and gastro-intestinal drugs listed on the website of the International Registry for Drug-induced Arrhythmias was probably responsible for 320 sudden cardiac deaths a year in the Netherlands and, by extrapolation, a total of around 15,000 in Europe and the USA.
The drugs involved are those that prolong the QTc interval in the heart. The QTc interval is the duration (as measured by electrocardiogram) of the electrical activity controlling contraction of the cells of the heart muscle. It is the measure of how long it takes to repolarize the myocardial cells in the heart, a process that is necessary before the heart can contract. Drugs that prolong the QTc interval can interfere with repolarization and cause life-threatening arrhthymias.
However, the report's senior author, Dr Bruno Stricker from the Erasmus Medical Center in Rotterdam, said that although these drugs did significantly raise the risk of sudden cardiac death it was important to keep the risk in perspective. The normal annual incidence of sudden cardiac death was one to two deaths a year per thousand of the population in the western world. This risk rises to around three per thousand per year in those taking the drugs.
"These drugs are vital treatments for serious conditions in many cases, so it is essential that patients should not stop taking them on their own initiative. If they are concerned they should talk to their doctor," said Dr Stricker, who is also working as senior medical officer at the Inspectorate for Healthcare The Hague.
The drugs examined were cisapride and domperidone (GI drugs), chlorpromazine, haloperidol and pimozide (anti-psychotics) and erythromycin and clarithomycin (antibiotics).
They have all previously been implicated in cardiac arrhythmia, but the new study is believed to be the first to evaluate the link between them and sudden cardiac death.
"The risk of sudden cardiac death was higher among recent starters (within around 90 days) and was significantly increased in users of GI medication and anti-psychotics," said Dr Stricker. "Past use was not associated with increased risk. Although the antibiotics have been reported to be linked to sudden cardiac death, we found no statistically significant increase in our study, although that may have been due to the limited number of cases."
The highest risk level was for those using higher daily doses of GI or anti-psychotic medications. Risk also tended to be higher among women than men and among older patients than younger, although these differences were not statistically significant.
Dr Stricker said that their study had some potential limitations – some misclassifications could not be excluded and some deaths may have been missed, although these would have been minimal. Also, not all acute deaths may have been heart-related. But, even if some confounding factors existed they would be unlikely to explain the strong link the study found between the drugs and sudden cardiac death.
"Although prolongation of the QTc interval by non-cardiac drugs is not an unusual finding, potentially fatal arrhythmias and sudden cardiac death are relatively uncommon," said Dr Stricker. "Nevertheless, our results suggest that 320 cases a year of sudden cardiac death can be attributed to QTc-prolonging medication in the Netherlands and, by extrapolation, around 9,000 in Europe and 6,000 the USA."
He concluded: "These findings are important to regulatory authorities because QTc prolongation is used as a surrogate marker for the prediction of serious adverse drug effects and the authorities have to evaluate the clinical significance of QTc prolongation observed in relatively small clinical trials where there were no cases of sudden cardiac death."